Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 11, NWS State College, PA

June 28, 2018Dauphin County, Lebanon County, Pennsylvania

NWS State College, PA issued this river flood warning at Jun 28, 2018, 10:20 AM EDT for Dauphin County, Lebanon County, Pennsylvania. It took effect at Jun 28, 2018, 6:00 PM EDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 10:20 AM EDT (14:20 UTC)
In effect from
Jun 28, 2018, 6:00 PM EDT
Expired
Jun 29, 2018, 12:13 PM EDT
In force
18 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Dauphin County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 132 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek near Hershey (HERP1). The gauge peaked at 7.28 ft at Jun 29, 2018, 9:00 AM EDT.

actionminormoderate51006/2806/2906/30
Action stage
6 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573560, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

525 
WGUS41 KCTP 281420
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
1020 AM EDT Thu Jun 28 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following creek in Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this afternoon.

&&

PAC043-075-290220-
/O.NEW.KCTP.FL.W.0011.180629T0100Z-180629T1648Z/
/HERP1.1.ER.180629T0100Z.180629T0600Z.180629T1048Z.NO/
1020 AM EDT Thu Jun 28 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek Near Hershey
* from this evening into Friday...or until the warning is 
  cancelled.
* At 10 AM Thursday the stage was...4.9 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The creek is forecast to rise above flood stage this evening and 
  crest near 7.5 feet after midnight tonight. The creek will fall 
  below flood stage Friday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CJE
4 follow-up statements
987 
WGUS81 KCTP 281859
FLSCTP
Flood Statement 
National Weather Service State College PA
259 PM EDT Thu Jun 28 2018

...The Flood Warning continues for the following creek in 
Pennsylvania...

  Swatara Creek At Harper Tavern
  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC075-107-290659-
/O.EXT.KCTP.FL.W.0010.000000T0000Z-180629T1600Z/
/HTVP1.1.ER.180628T1404Z.180629T0000Z.180629T1000Z.NO/
259 PM EDT Thu Jun 28 2018

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* until late tonight...or until the warning is cancelled.
* At 3 PM Thursday the stage was 10.7 feet and rising.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek will crest near 12 feet this evening. The creek will
  fall below flood stage tomorrow morning.
* At 12.0 feet...A number of secondary roads are closed, resulting in
  some evacuations. A few homes are flooded.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-290659-
/O.EXT.KCTP.FL.W.0011.180628T2200Z-180629T1845Z/
/HERP1.1.ER.180628T2200Z.180629T0600Z.180629T1245Z.NO/
259 PM EDT Thu Jun 28 2018

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* from this evening into Friday...Or until the warning is 
  cancelled.
* At 3 PM Thursday the stage was 6.1 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The creek is forecast to rise above flood stage this evening and
  crest near 7.5 feet after midnight tonight. The creek will fall 
  below flood stage tomorrow morning.
* At 8.0 feet...The right, or north bank overflows. Several roads are
  affected.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CJE
237 
WGUS81 KCTP 290109
FLSCTP
Flood Statement 
National Weather Service State College PA
909 PM EDT Thu Jun 28 2018

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern
  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued {**** enter generic timing 
for next issuance of this product. i.e. "late this evening"*****}

&&

PAC075-107-291309-
/O.EXT.KCTP.FL.W.0010.000000T0000Z-180629T1907Z/
/HTVP1.1.ER.180628T1404Z.180629T0031Z.180629T1307Z.NO/
909 PM EDT Thu Jun 28 2018

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 9 PM Thursday the stage was 11.4 feet and cresting.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will fall below flood stage by late morning Friday.
* At 12.0 feet...A number of secondary roads are closed, resulting in
  some evacuations. A few homes are flooded.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-291300-
/O.EXT.KCTP.FL.W.0011.000000T0000Z-180629T1300Z/
/HERP1.1.ER.180629T0500Z.180629T0600Z.180629T0700Z.NO/
909 PM EDT Thu Jun 28 2018

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 8 PM Thursday the stage was 6.5 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise slightly above flood stage after midnight 
  tonight and crest near 7.1 feet during the wee hours of Friday morning.
  The river will fall below flood stage early Friday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

Head
687 
WGUS81 KCTP 291122
FLSCTP
Flood Statement 
National Weather Service State College PA
722 AM EDT Fri Jun 29 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this afternoon.

&&

PAC075-107-291152-
/O.CAN.KCTP.FL.W.0010.000000T0000Z-180629T1907Z/
/HTVP1.1.ER.180628T1404Z.180629T0431Z.180629T1033Z.NO/
722 AM EDT Fri Jun 29 2018

The Flood Warning is cancelled for
  The Swatara Creek At Harper Tavern.
* At 7 AM Friday the stage was 8.5 feet and falling.
* The river fell below flood stage at 7 AM Friday.
* Flood stage is 9.0 feet.
* The river will continue falling to 3.1 feet by Sunday morning.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-292300-
/O.EXT.KCTP.FL.W.0011.000000T0000Z-180629T2300Z/
/HERP1.1.ER.180629T0636Z.180629T1200Z.180629T1700Z.NO/
722 AM EDT Fri Jun 29 2018

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 7 AM Friday the stage was 7.2 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river is cresting and will begin receding shortly. 
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
534 
WGUS81 KCTP 291613
FLSCTP
Flood Statement 
National Weather Service State College PA
1213 PM EDT Fri Jun 29 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.


&&

PAC043-075-291643-
/O.CAN.KCTP.FL.W.0011.000000T0000Z-180629T2300Z/
/HERP1.1.ER.180629T0636Z.180629T1215Z.180629T1524Z.NO/
1213 PM EDT Fri Jun 29 2018

The Flood Warning is cancelled for
  The Swatara Creek Near Hershey.
* At 12 PM Friday the stage was 6.8 feet and falling.
* The river fell below flood stage at 11 AM Friday.
* Flood stage is 7.0 feet.
* The river will continue falling to 3.5 feet by Sunday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CR

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jun 28, 7:20 AM EDT, 3 hours earlier.

Area forecast discussion, Jun 28, 7:20 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service State College PA
720 AM EDT Thu Jun 28 2018

.SYNOPSIS...
Low pressure will track north of Pennsylvania today, dragging a
trailing cold front through the state. Surface high pressure
will build into the region late today and Friday. A subtropical
upper ridge is expected to build into the northeast conus this
weekend and remain over the region through next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper trough axis and bulk of showers/thunderstorms has pushed
east of the forecast area as of 08Z. However, will maintain
lower POPs early this morning associated with trailing cold
front, which is progged to work into the northwest counties
around dawn.

Trailing cold front will push east across the area today.
Best large scale forcing associated with upper level shortwave
is progged to have already lifted north and east of Pa, so will
maintain relatively low POPs. Best chance of a shower or
thunderstorm will be over the easternmost part of the forecast
area, where fropa will coincide with max heating of mid
afternoon. Increasing sunshine from west to east behind the
front should help push temperatures to near seasonal norms.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Fair weather is expected Thursday night, as surface high builds
in from the Grt Lks. Clear skies and a calm wind will likely
promote patchy late night valley fog, mainly over western Pa
where the pressure gradient will be weakest.

Increasing warmth expected Friday, as anomalous upper level
ridge over the midwest expands eastward. Surface high pressure
and associated pwat minimum will supply the region with abundant
sunshine and light winds. Model 850mb temp near 17C should
translate to max temps well into the 80s, to near 90F in the
Susq Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*Extended heat wave beginning this weekend with dangerous heat
 conditions possible*

The big story heading into next weekend will be the hot/humid
conditions becoming established across the region in association
with an anomalous upper level ridge. All med range guidance is
placing the center of the subtropical ridge over Pa Saturday and
Sunday, likely suppressing even isolated convection. As the
ridge weakens a bit, expect isolated diurnal convection
possible next week, mainly along the elevated heat source of the
Allegheny Plateau.

Model 850mb temps between 20-22C support highs in the 90s over
most of the forecast area this weekend, with increasing
confidence in heat advisory conditions across the Susquehanna
Valley. Will continue to communicate the heat risk via HWO/EHWO
and social media. If dew points get into the lower 70s, heat
indices will go over 100 degrees. There is high certainty on
afternoon temperatures of at least the mid 90s over the Susq
Valley and less certainty that the afternoon dew points will
stay that high to get the real high heat indices but the
potential is there.

00Z ECENS and NAEFS indicate the upcoming heat wave will persist
through next week with expansive subtropical ridge remaining
in place over the region.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
Still a few showers on radar as of 7 AM.

No big changes to the 12Z TAF package.

A wide range of conditions will prevail this morning. Still a
few showers at times, mainly this morning.

Loking at VFR conditions later this afternoon, as the cold
front moves east of the area.

.Outlook...

Fri-Mon...Mainly VFR but hot with afternoon temps ranging from
the upper 80s across the northern and western PA Mtn airfields
to mid 90s at KIPT, KMDT and KLNS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Watson/Fitzgerald
AVIATION...Martin
Hazardous weather outlook, Jun 28, 5:03 AM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
503 AM EDT Thu Jun 28 2018

PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-290915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
503 AM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-035-036-046-049>053-056>059-063>066-290915-
Juniata-Fulton-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
503 AM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot and humid weather will impact the area this weekend into early
next week. Dangerous heat conditions with afternoon heat index
values over 100 degrees are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:16 PM EDTSpecial Weather StatementCTPClearfield74 min
Jun 27, 8:49 PM EDTSpecial Weather StatementCTPFulton56 min
Jun 27, 9:33 PM EDTSpecial Weather StatementCTPBlair42 min
Jun 27, 9:38 PM EDTSpecial Weather StatementCTPClinton52 min
Jun 27, 9:42 PM EDTSpecial Weather StatementCTPCentre63 min
Jun 27, 9:57 PM EDTSpecial Weather StatementCTPBlair48 min
Jun 27, 10:14 PM EDTSpecial Weather StatementCTPCumberland, Perry31 min
Jun 27, 11:00 PM EDTSpecial Weather StatementCTPCumberland60 min
Jun 27, 11:01 PM EDTSpecial Weather StatementCTPNorthumberland, Snyder29 min
Jun 27, 11:03 PM EDTSpecial Weather StatementCTPDauphin42 min
Jun 27, 11:32 PM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland43 min
Jun 27, 11:57 PM EDTSpecial Weather StatementCTPDauphin18 min
Jun 28, 12:28 AM EDTSpecial Weather StatementCTPDauphin, Lebanon47 min
Jun 28, 12:54 AM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon50 min
Jun 28, 1:14 AM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill3 hr
Jun 28, 1:17 AM EDTSpecial Weather StatementCTPSchuylkill28 min
Jun 28, 2:36 AM EDTFlash Flood WarningCTPLebanon, Schuylkill3 hr
Jun 28, 5:30 AM EDTAreal Flood AdvisoryCTPLebanon, Schuylkill3 hr
Jun 28, 7:52 AM EDTRiver Flood WarningCTPLebanon, Schuylkill24 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.